Michigan, 2014Heavy Snow in Michigan, January 4 to 7, 2014
January 4 to 7, 2014 · NWS GRR · 18 events in 17 counties and zones
Arctic low pressure dropped southeast from Canada during the night of the fourth into the 5th. This system combined with a southern Plains system that also moved in on the 5th to bring as much as 15 to 17 inches of snow to portions of southern lower Michigan, with numerous reports of over a foot of snow.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Arctic low pressure dropped southeast from Canada during the night of the fourth into the 5th. This system combined with a southern Plains system that also moved in on the 5th to bring as much as 15 to 17 inches of snow to portions of southern lower Michigan, with numerous reports of over a foot of snow. This resulted in numerous accidents and school closures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 4, 6:34 PM EST, 26 minutes earlier.
Area forecast discussion, Jan 4, 6:34 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
634 PM EST SAT JAN 4 2014
LATEST UPDATE...
AVIATION
.SYNOPSIS...
ISSUED AT 328 PM EST SAT JAN 4 2014
A COLD FRONT WILL CONTINUE TO DROP SOUTH ACROSS THE AREA THIS
EVENING HOWEVER A WAVE WILL DEVELOP ON THE FRONT AND SLOW THE
PROGRESS OF THE FRONT THROUGH SOUTHWEST LOWER MICHIGAN TONIGHT.
THAT WILL RESULT IN A AREA OF SNOW WITH 3 TO 6 INCHES OF
ACCUMULATION FROM HOLLAND TO GRAND RAPIDS TO LANSING. LESSER
AMOUNTS ARE EXPECTED NORTH AND SOUTH OF THERE.
A STRONG STORM...CURRENTLY DEVELOPING OVER THE SOUTHERN PLAINS
WILL TRACK NORTHEAST INTO OHIO SUNDAY AND FROM THERE INTO
SOUTHWEST QUEBEC. THIS WILL BRING A LARGE AREA OF HEAVY SNOW SO
THE SOUTHERN AND CENTRAL SECTIONS OF SOUTHWEST LOWER MICHIGAN
SUNDAY INTO SUNDAY NIGHT.
THE COLDEST AIR SINCE 2007 WILL SWEEP INTO SOUTHWEST MICHIGAN
SUNDAY NIGHT AND REMAIN IN PLACE THROUGH TUESDAY. THAT WILL BRING
WIND CHILLS OF 20 TO 30 BELOW ZERO...SNOW AND BLOWING SNOW . SOME
SECTIONS OF SOUTHWEST LOWER MICHIGAN AWAY FROM THE INFLUENCE OF
LAKE MICHIGAN MAY STAY BELOW ZERO FROM MONDAY AFTERNOON THROUGH
TUESDAY EVENING.
&&
.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 328 PM EST SAT JAN 4 2014
I MOVED BOTH THE WINTER STORM WARNING AND WINTER WEATHER ADVISORY
ONE ROW OF COUNTIES FATHER NORTH. I DID NOT CHANGE THE TIMES OF
THOSE HEADLINES. I ALSO DID NOT CHANGE THE WIND CHILL WATCH AT ALL
BUT THAT WILL LIKELY HAVE TO BE CHANGED TO SOME SORT OF WINTER
WEATHER ADVISORY ONCE THIS STORM IS OUT OF THE PICTURE SINCE THERE
WILL BE A SNOW AND A CONSIDERABLE AMOUNT OF BLOWING SNOW NEAR AND
WEST OF US-131 SUNDAY NIGHT INTO TUESDAY AS THIS COLD AIR COMES
IN.
THERE AREA THREE PARTS TO THIS WINTER WEATHER EVENT. FIRST IS A
WAVE ON THE FRONT COMING THROUGH TONIGHT...WITH THE AID OF SOME
FGEN WILL RESULT IN A BAND OF MODERATE TO HEAVY SNOW WITHIN 50
MILES OR SO OF I-96 (MORE OR LESS). THE RAP...HRRR...NAM...GFS AND
ECMWF ALL GO ALONG WITH THIS IDEA. QPF IN THE .2 TO .4 INCH RANGE
IS FORECAST BY MOST OF THE MODELS SO THAT WOULD BE 3 TO 6 INCHES
OF SNOW.
THE NEXT PHASE IS THE STORM COMING OUT OF THE SOUTHERN PLAINS. THE
NAM HAS BEEN FARTHER NORTH WITH THIS SYSTEM FOR SEVERAL DAYS NOW
AND THE GFS IS ONLY RECENTLY LOCKED ON TO IT. MEANWHILE THE ECMWF
HAS BEEN FORECASTING IT IN NEARLY EVERY RUN FOR NEARLY 2 WEEKS
NOW. SO I AVERAGED THE QPF FROM THE NAM...GFS...AND ECMWF TO COME
UP WITH MY STORM TOTAL SNOWFALL. THAT BROUGHT THE HEAVY SNOW HALF
OF ROW OF COUNTIES FARTHER NORTH. GIVEN THAT... I MOVED THE
HEADLINES ONE ROW OF COUNTIES TO THE NORTH.
LITTLE HAS CHANGED WITH THE COLD CORE UPPER LOW WITH -30 TO -35C
850 TEMPS MOVING INTO OUR AREA MONDAY INTO TUESDAY. WITH THE DGZ
ON THE GROUND WE WILL SEE ONLY SMALL SNOWFLAKES... THAT WILL LIMIT
ACCUMULATION. HOWEVER THE STRONG WINDS WILL RESULT IN CONSIDERABLE
BLOWING AND DRIFTING SO WE WILL LIKELY NEED MORE THAN JUST A WIND
CHILL HEADLINE OFF THIS. WE WILL HAVE TO DEAL WITH THAT IN LATER
FORECASTS.
.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 328 PM EST SAT JAN 4 2014
THE MAIN MESSAGE IN THE LONG TERM IS A RETURN TO NEAR NORMAL TEMPS
BY MID WEEK AND EVEN ABOVE NORMAL TEMPS BY THE END OF THE WEEK.
HOWEVER THIS CHANGE IN PATTERN WILL ALSO COME WITH MORE PCPN.
TUESDAY WILL START OFF BRUTALLY COLD WITH H8 TEMPS AROUND -23C.
THIS WILL RESULT IN HIGHS MAINLY 0 TO 5 ABOVE WITH WIND CHILL
READINGS OF -15 TO -30F. THIS ARCTIC AIR WILL BE ACCOMPANIED WITH
LAKE EFFECT SNOW SHOWERS. THIS WILL BE A VERY POWDERY SNOW OF 2-4
INCHES. THE LES SHOULD DIMINISH TUESDAY NIGHT WILL RIDGING BUILDING
IN. BUT ON THE BACK SIDE OF THE RIDGING WARM ADVECTION SHOULD
SPREAD IN ON WEDNESDAY AS A WARM FRONT SETS UP NEAR I-94. THIS
FRONT WILL BRING THE FIRST SURGE OF WARMER AIR TO BRING TEMPS CLOSER
TO NORMAL FOR WED AND THU. HOWEVER THE OVERRUNNING ACROSS THE FRONT
LOOKS TO LINGER INTO THURSDAY...SO SNOW REMAINS IN THE FORECAST.
ANOTHER SURGE OF WARMER AIR APPEARS TO ARRIVE THURSDAY NIGHT INTO
FRIDAY AS SURFACE HIGH PRESSURE ANCHORS OVER THE EAST COAST AND
SOUTHERLY FLOW PUSHES INTO LOWER MI. THIS COULD GIVE US PCPN TYPE
ISSUES AS THE NEXT SYSTEM ARRIVES FOR NEXT WEEKEND. HOWEVER AT THIS
POINT THERE IS NOT GOOD AGREEMENT IN THE MODELS AS TO WHEN THE PCPN
ARRIVES. HAVE GONE WITH A MIX FOR NOW ON SATURDAY.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 631 PM EST SAT JAN 4 2014
AVIATION IMPACTS WILL CONTINUE THROUGH 00Z MON. IFR LOOKS TO
PREVAIL THIS EVENING ACROSS SOUTHWEST LOWER MI. THE BAND OF SNOW
IS EXPECTED TO REMAIN NEARLY STATIONARY LEADING TO THE REDUCED
VISIBILITIES AND LOW CLOUDS. MVFR MAY BECOME MORE DOMINANT FOR
KMKG AND KGRR BEGINNING AROUND MIDNIGHT. DURING SUNDAY MORNING
STEADY WIDESPREAD SNOW WILL MOVE IN FROM THE SOUTH LEADING TO IFR
AND LOWER CONDITIONS FOR MUCH OF THE DAY.
&&
.MARINE...
ISSUED AT 328 PM EST SAT JAN 4 2014
I ISSUED A GALE WARNING AND HEAVY FREEZING SPRAY WARNING FOR
SUNDAY NIGHT THROUGH MONDAY NIGHT GIVEN THE VERY COLD AIR AND
MODEL FORECAST GALES ON THE LAKE.
&&
.HYDROLOGY...
ISSUED AT 328 PM EST SAT JAN 3 2014
A FLOOD ADVISORY REMAINS IN EFFECT FOR THE FLAT RIVER AT SMYRNA. A
SUSPECTED ICE JAM DOWNSTREAM HAS CAUSED ELEVATED LEVELS ABOVE
BANKFULL AT SMYRNA. THE RIVER SHOULD REMAIN BELOW FLOOD STAGE BUT
ICE JAMS CAN CAUSE RAPID FLUCTUATIONS IN RIVER LEVELS...SO RESIDENTS
ALONG THE FLAT RIVER NEED TO BE MONITORING THE WATER LEVEL CAREFULLY
FOR THE NEXT SEVERAL DAYS. ELSEWHERE...NO IMMEDIATE ICE JAM CONCERNS
HAVE BEEN NOTED FOR THE REST OF OUR RIVER FORECAST POINTS.
RIVERS WILL CONTINUE GAINING ICE COVERAGE AND THICKNESS FOR THE
FORESEEABLE FUTURE. THOSE RIVERS THAT ICE OVER COMPLETELY WILL HAVE
A MINIMAL ICE JAM THREAT. RIVERS WITH JAGGED ICE BUILDUP ARE IN
DANGER OF EXPERIENCING JAMMING AND RAPID FLUCTUATIONS.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING UNTIL 1 AM EST MONDAY FOR MIZ052-056>059-
064>067-071>074.
WIND CHILL WATCH FROM LATE SUNDAY NIGHT THROUGH TUESDAY
AFTERNOON FOR MIZ037>040-043>046-050>052-056>059-064>067-
071>074.
WINTER WEATHER ADVISORY UNTIL 1 AM EST MONDAY FOR MIZ044>046-050-
051.
LM...HEAVY FREEZING SPRAY WARNING FROM 7 PM SUNDAY TO 5 AM EST
TUESDAY FOR LMZ844>849.
GALE WARNING FROM 7 PM SUNDAY TO 5 AM EST TUESDAY FOR LMZ844>849.
&&
SYNOPSIS...WDM
SHORT TERM...WDM
LONG TERM...JK
AVIATION...MJS
HYDROLOGY...WDM
MARINE...WDMHazardous weather outlook, Jan 4, 11:15 AM EST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1115 AM EST SAT JAN 4 2014
MIZ037>040-043>046-050>052-056>059-064>067-071>074-050900-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1115 AM EST SAT JAN 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SNOW WILL IMPACT TRAVEL BEGINNING THIS AFTERNOON AND CONTINUING
TONIGHT. THE SNOW THIS AFTERNOON WILL BE PRIMARILY FROM HOLLAND AND
GRAND RAPIDS NORTHWARD THEN TONIGHT THE SNOW WILL BECOME SITUATED
MOSTLY SOUTH OF A LINE FROM MUSKEGON TO MOUNT PLEASANT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SIGNIFICANT TRAVEL IMPACTS ARE LIKELY SUNDAY AND SUNDAY NIGHT...
PARTICULARLY SOUTH OF A LINE FROM GRAND HAVEN TO ALMA WHERE SNOW
ACCUMULATIONS IN EXCESS OF 6 INCHES ARE LIKELY.
DANGEROUSLY COLD AIR WITH WIND CHILLS OF 25 BELOW OR COLDER WILL
IMPACT MICHIGAN MONDAY THROUGH TUESDAY MORNING. LAKE EFFECT SNOW AND
BLOWING SNOW WILL ACCOMPANY THE BITTER COLD AIR EARLY NEXT WEEK...
ESPECIALLY ALONG AND WEST OF A CADILLAC TO KALAMAZOO LINE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ844>849-050900-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1115 AM EST SAT JAN 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SOUTHWEST GALES WILL DIMINISH THIS AFTERNOON BUT WINDS AND WAVES
WILL REMAIN HAZARDOUS TO SMALL CRAFT THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WINDS AND WAVES WILL REMAIN HAZARDOUS TO SMALL CRAFT. GALE FORCE
WINDS FROM THE NORTHWEST AND HEAVY FREEZING SPRAY ARE POSSIBLE
BEGINNING LATE SUNDAY NIGHT AND CONTINUING THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
EBW
In the hours before
Local storm report, Jan 4, 1:51 PM EST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
151 PM EST SAT JAN 4 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM SNOW LUDINGTON 43.96N 86.44W
01/04/2014 M2.5 INCH MASON MI TRAINED SPOTTER
DAILY SNOWFALL
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMHeavy Snow, Allegan
- When
- January 4, 7:00 PM EST to January 7, 7:00 AM EST
- Where
- Allegan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.518, -85.910 (the zone’s center; the record gives no point)
Around a foot of snow fell across portions of Allegan county. 13 inches of snow was reported near Martin and 11 inches fell in Otsego and Hopkins.
Heavy Snow, Barry
- When
- January 4, 7:00 PM EST to January 5, 6:00 PM EST
- Where
- Barry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.595, -85.309 (the zone’s center; the record gives no point)
Fifteen inches of snow fell in Orangeville and a foot of snow fell in Hastings and Delton.
Heavy Snow, Calhoun
- When
- January 4, 7:00 PM EST to January 5, 6:00 PM EST
- Where
- Calhoun forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.247, -85.006 (the zone’s center; the record gives no point)
Seventeen inches of snow fell in Marshall and fifteen was reported in Albion. Eleven inches of snow fell in Battle Creek.
Heavy Snow, Eaton
- When
- January 4, 7:00 PM EST to January 5, 6:00 PM EST
- Where
- Eaton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.596, -84.838 (the zone’s center; the record gives no point)
Trained spotters measured fifteen inches of snow in Eaton Rapids and Bellevue.
Heavy Snow, Kalamazoo
- When
- January 4, 7:00 PM EST to January 7, 7:00 AM EST
- Where
- Kalamazoo forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.245, -85.531 (the zone’s center; the record gives no point)
Seventeen inches of snow was reported in Augusta, with around a foot in Kalamazoo and 16 inches reported in Vicksburg.
Heavy Snow, Van Buren
- When
- January 4, 7:00 PM EST to January 7, 7:00 AM EST
- Where
- Van Buren forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 42.285, -86.306 (the zone’s center; the record gives no point)
More than a foot of snow fell across Van Buren County. Also experienced wind chill values thirty to forty degrees below zero.
Heavy Snow, Ionia
- When
- January 4, 7:00 PM EST to January 6, 12:00 AM EST
- Where
- Ionia forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.945, -85.075 (the zone’s center; the record gives no point)
More than one foot of snow across most of southern Ionia County plus wind chills thirty below zero.
Heavy Snow, Gratiot
- When
- January 4, 7:00 PM EST to January 5, 6:00 PM EST
- Where
- Gratiot forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 43.293, -84.605 (the zone’s center; the record gives no point)
Up to a foot of snow across the county.
Heavy Snow, Montcalm
- When
- January 4, 7:00 PM EST to January 6, 12:00 AM EST
- Where
- Montcalm forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 43.311, -85.152 (the zone’s center; the record gives no point)
Up to one foot of snow with dangerous wind chills of at least thirty below zero.
Heavy Snow, Jackson
- When
- January 4, 7:00 PM EST to January 5, 6:00 PM EST
- Where
- Jackson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.249, -84.423 (the zone’s center; the record gives no point)
More than one foot of snow with wind chills between thirty and forty below zero.
Heavy Snow, Clinton
- When
- January 4, 8:00 PM EST to January 5, 6:00 PM EST
- Where
- Clinton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.944, -84.601 (the zone’s center; the record gives no point)
An observer measured sixteen inches of snow in Dewitt and there were a couple of other reports of over 14 inches of snow near Bath.
Heavy Snow, Ingham
- When
- January 4, 8:00 PM EST to January 5, 6:00 PM EST
- Where
- Ingham forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.597, -84.373 (the zone’s center; the record gives no point)
Fourteen inches of snow was reported in Okemos, with a foot reported in Holt.
Heavy Snow, Kent
- When
- January 4, 8:00 PM EST to January 7, 7:00 AM EST
- Where
- Kent forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.032, -85.549 (the zone’s center; the record gives no point)
Seven to eight inches of snow fell in and near Grand Rapids, with lighter snowfall amounts reported across northern Kent county.
Heavy Snow, Ottawa
- When
- January 4, 8:00 PM EST to January 7, 7:00 AM EST
- Where
- Ottawa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.003, -86.179 (the zone’s center; the record gives no point)
Nine inches of snow was measured at Jenison and Allendale.
Heavy Snow, Mason
- When
- January 5, 10:00 AM EST to January 7, 7:00 AM EST
- Where
- Mason forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 43.956, -86.423 (the zone’s center; the record gives no point)
Up to a foot of snow with many closed roads. Dangerous wind chills below thirty below zero.
Heavy Snow, Muskegon
- When
- January 5, 10:00 AM EST to January 7, 7:00 AM EST
- Where
- Muskegon forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 43.219, -86.212 (the zone’s center; the record gives no point)
Up to a foot of snow with many closed roads. Dangerous wind chills below thirty below zero.
Heavy Snow, Oceana
- When
- January 5, 10:00 AM EST to January 7, 7:00 AM EST
- Where
- Oceana forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 43.682, -86.317 (the zone’s center; the record gives no point)
Up to a foot of snow with many closed roads. Dangerous wind chills below thirty below zero.
Heavy Snow, Barry
- When
- January 6, 8:00 AM EST to January 7, 12:00 PM EST
- Where
- Barry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.595, -85.309 (the zone’s center; the record gives no point)
Up to a foot of snow fell across Barry County.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Illinois, January 4 to 6, 20141 death · 35 events
- Extreme Cold in North Dakota, January 4 to 6, 201436 events
- Extreme Cold in Minnesota, January 4 to 7, 201424 events
- Winter Storm in Indiana, January 4 to 6, 201424 events
- Cold in New Jersey, January 4, 201421 events
- Extreme Cold and Winter Weather in Michigan, January 4 to 8, 201419 events
- Extreme Cold in North Dakota, January 4 to 7, 201418 events
- Cold in Montana, January 4 to 6, 201416 events
- Extreme Cold in Minnesota, January 4 to 7, 201415 events
- Extreme Cold in Pennsylvania, January 4, 201413 events
- High Surf in Hawaii, January 4 to 5, 201413 events
- Heavy Snow in Illinois, January 4 to 5, 201411 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493595, 493596, 493597, 493599, 493601, 513258, 513259, 513260, 513261, 513265, 493598, 493600, 493602, 493607, 513262, 513263, 513264, 513418.